High Wind, Rapid City
- When
- June 7, 7:00 AM MST to 2:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
A strong cold front produced gusty northwest winds across northwestern and west central South Dakota. Winds were sustained at 30 to 45 mph with gusts around 65 mph during the late morning and early afternoon.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front produced gusty northwest winds across northwestern and west central South Dakota. Winds were sustained at 30 to 45 mph with gusts around 65 mph during the late morning and early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 2:00 AM MST, 5 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT THU JUN 7 2007
.DISCUSSION...08Z SURFACE ANALYSIS HAS SURFACE LOW ACROSS
NORTHEASTERN SOUTH DAKOTA WITH WARM FRONT DRAPED ACROSS CENTRAL
MINNESOTA AND COOL FRONT RUNNING SOUTH ACROSS CENTRAL NEBRASKA INTO
THE TEXAS PANHANDLE. SECONDARY COLD FRONT IS SAGGING SOUTH ACROSS
EASTERN MONTANA INTO WESTERN NORTH DAKOTA. TEMPERATURES ARE
CURRENTLY IN THE 50S WITH WEST TO NORTHWEST WINDS AT 10 TO 20 MPH.
MID LEVEL LOW PRESSURE SITS ACROSS NORTHWESTERN SOUTH DAKOTA...AND
THE UPPER LEVEL LOW IS ACROSS NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA. PRECIPITATION IS WRAPPING AROUND MID LEVEL LOW...SKIRTING
NORTHERN AND WESTERN SOUTH DAKOTA...AND DROPPING SOUTH INTO
NORTHEAST WYOMING AT THIS TIME.
THIS MORNING...MID AND UPPER LOW SHIFT EAST ACROSS CENTRAL SOUTH
DAKOTA TODAY AS A SHORTWAVE RIDGE DROPS SOUTH OUT OF CANADA. WRAP
AROUND MOISTURE WILL CONTINUE TO FILL IN ACROSS NORTHEAST WYOMING
AND NORTHWESTERN SOUTH DAKOTA THROUGH THE MORNING HOURS. AS HIGH
PRESSURE MOVES IN FROM THE NORTHWEST...AND THE LOW IS NUDGED TO
THE EAST...STRONG NORTHWEST WINDS WILL DEVELOP BY MID MORNING. WINDS
SHOULD PREDOMINATELY BE IN THE 25 TO 35 MPH RANGE...BUT THERE SHOULD
BE A NARROW CORRIDOR FROM NORTHWEST SOUTH DAKOTA THROUGH THE RAPID
CITY AREA WHERE THE PRESSURE GRADIENT IS SQUEEZED JUST A LITTLE
TIGHTER...RESULTING IN WINDS THAT OCCASIONALLY REACH HIGH WIND
WARNING CRITERIA. A WIND ADVISORY WILL BE IN EFFECT THROUGH MID
EVENING FOR THE ENTIRE SOUTH DAKOTA FORECAST AREA WITH THE EXCEPTION
OF THE NORTHWEST SOUTH DAKOTA TO RAPID CITY CORRIDOR...WHERE THE
HIGH WIND WARNING WILL RESIDE. IN ADDITION...THE FLASH FLOOD WATCH
WILL CONTINUE FOR BUTTE COUNTY...AND THE NORTHERN BLACK HILLS AND
FOOTHILLS. THE POTENTIAL FOR HEAVY RAINFALL ACROSS THIS AREA STILL
EXISTS...ALTHOUGH LATEST MODEL TRENDS ARE TRYING TO PUSH THE
PRECIPITATION THROUGH WESTERN SOUTH DAKOTA A LITTLE QUICKER.
SOME LINGERING RAIN SHOWERS ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH
DAKOTA THIS EVENING...WITH THE REMAINDER OF THE FORECAST AREA
CLEARING OUT OVERNIGHT. FRIDAY INTO THE WEEKEND WILL BE WARMER AND
DRIER...WITH JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEKEND.
EXTENDED...ZONAL FLOW WL DOMINATE WX IN THE EXTENDED. A SERIES OF WK
S/WS WL MV THROUGH THE FLOW FOR THE END OF THE WORK WEEK INTO THE
WEEKEND. THIS WILL BRING A SLIGHT CHANCE OF TSTMS THRU THE PERIOD
ALONG WITH SEASONAL TEMPERATURES.
&&
.AVIATION...UPPER LOW NOW IN NERN WY WL CONT TO MOVE EAST TODAY
ACRS WRN SD. IFR/MVFR CONDS DUE TO CIGS/RAIN/FOG CAN BE EXPECTED
NORTH AND NORTHWEST OF THE SYSTEM...MAINLY IN ERN WY/NRN BLACK
HILLS/NWRN SD AND WRN ND. VFR CONDS AND SCT SHOWERS ARE EXPECTED
ACRS SRN SD AND WRN NEB THROUGH THE FCST PERIOD
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE NORTHERN
BLACK HILLS...NORTHERN FOOTHILLS...AND BUTTE COUNTY.
...HIGH WIND WARNING THROUGH THIS EVENING FOR PARTS OF NORTHWEST
SOUTH DAKOTA THROUGH WEST CENTRAL SOUTH DAKOTA.
...WIND ADVISORY THROUGH THIS EVENING FOR MOST OF WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA.
WY...HIGH WIND WARNING THROUGH THIS EVENING FOR THE COLONY AREA IN
EXTREME NORTHEAST WYOMING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 601 AM MDT THU JUN 7 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 601 AM MDT (701 AM CDT) THU JUN 7 2007 ...HIGH WIND WARNING THROUGH EARLY EVENING FOR EXTREME NORTHEASTERN WYOMING AND PARTS OF NORTHWEST AND WEST CENTRAL SOUTH DAKOTA... ...WIND ADVISORY THROUGH EARLY EVENING FOR MOST OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA... ...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE NORTHERN BLACK HILLS...NORTHERN AND STURGIS FOOTHILLS...AND BUTTE COUNTY IN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE RAIN IS ANTICIPATED ACROSS THE NORTHERN PLAINS TODAY. ANY EXTENDED DURATION OF MODERATE RAIN COULD CAUSE FLASH FLOODING ACROSS AREAS WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS...PARTICULARLY ACROSS THE NORTHERN BLACK HILLS AND FOOTHILLS. STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE PLAINS THIS MORNING... ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA. SUSTAINED WINDS OF 35 TO 45 MPH...WITH GUSTS TO AROUND 55 MPH...ARE EXPECTED DURING THE DAY FROM BUFFALO TO THE RAPID CITY AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42932, 42929, 42935, 42937, 42939, 42919, 42926.